South Dakota, 2010

Hail and Damaging Winds in South Dakota, May 29, 2010

May 29, 2010 · NWS FSD · 4 events in 2 counties and zones

Thunderstorms produced large hail and damaging winds at a few locations in Gregory and Brule Counties of southeast South Dakota during the evening of may 29th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at a few locations in Gregory and Brule Counties of southeast South Dakota during the evening of may 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 29, 2:08 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, May 29, 2:08 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 PM CDT SAT MAY 29 2010

.DISCUSSION...
PRESENT SURFACE ANALYSIS THIS AFTERNOON SHOWING THE COLD FRONT
CURRENTLY SITUATED OVER CENTRAL SOUTH DAKOTA...WITH SATELLITE IMAGE
SHOWING A DEVELOPING CU FIELD IN THE LOW LEVEL CONVERGENCE ALONG
THIS FEATURE. AT THIS POINT...THE ATMOSPHERE IS STILL CAPPED OFF
OVER OUR WESTERN CWA...THOUGH WEAKENING...WITH SURFACE TEMPERATURES
APPROACHING 90 DEGREES THROUGH THE JAMES RIVER VALLEY. WITH
THIS...MLCAPE VALUES OVER CENTRAL SOUTH DAKOTA ARE APPROACHING 2500
J/KG PER SPC MESOANALYSIS. EXPECTING SHOWERS AND THUNDERSTORMS TO
DEVELOP IN CENTRAL SOUTH DAKOTA BY LATE THIS AFTERNOON AND EVENING
AS LOW LEVEL CONVERGENCE ALONG THE FRONT CONTINUES TO INCREASE AND
MID LEVEL TEMPERATURES BEGIN TO COOL SOME AS A SHORTWAVE OVER THE
WEST CENTRAL HIGH PLAINS LIFTS NORTHWARD. SEEMS THAT SEVERE STORMS
WILL BE LIKELY SHORTLY AFTER DEVELOPING WITH EFFECTIVE SHEAR VALUES
OF AROUND 35 KTS JUST BEHIND THE COLD FRONT...THOUGH WITH WINDS
GENERALLY UNIDIRECTIONAL THROUGH THE MAJORITY OF THE BOUNDARY
LAYER...BIGGEST THREAT WOULD BE LARGE HAIL...ALONG WITH DAMAGING
WINDS AS WIND IN THE INFLOW LAYER ARE PARALLEL TO THE COLD FRONT.

THE FRONT WILL CONTINUE TO PUSH SLOWLY EASTWARD TONIGHT...THOUGH AS
IT OUTRUNS THE BETTER DYNAMICS THERE WILL BE A LESSER CHANCE OF
PRECIPITATION...ESPECIALLY FROM THE INTERSTATE 29 CORRIDOR EASTWARD.
TEMPERATURES WILL REMAIN VERY MILD OUT AHEAD OF THE FRONT...IN THE
MID AND UPPER 60S...THEN FALLING INTO THE 50S WITH THE PASSAGE OF
THE SYSTEM.  /JM

ON SUNDAY...THE ECWMF AND GEM ARE IN ONE CAMP OF SHOWING A SLOWER
FROPA...GENERALLY EXTENDING VERY NEAR I 29 AT 12Z. THE NAM AND GFS
ARE A FEW HOURS QUICKER. FOR NOW...WITH CONVECTION ANTICIPATED
OVERNIGHT...AM GOING WITH THE SLIGHTLY FASTER FROPA TIMING THINKING
THAT A LINE OF TSRA MAY PUSH THE BOUNDARY FASTER THAN ANTICIPATED.
THAT SAID...THERE LIKELY WL NOT BE A LOT LEFT IN TERMS OF ACTUAL
PCPN BY SUNDAY MORNING IN OUR FA AS THE FRONT OUTRUNS THE UPPER
DYNAMICS A BIT. KEPT POPS GOING FOR OUR ERN ZONES ON SUNDAY...
NUDING THEM EWD THRU THE DAY. ATTM...NOT ANTICIPATING ANY LINGERING
SVR TS IN OUR EAST...AS THE SFC FRONT WL LIKELY PUSH THROUGH TOO
FAST FOR SEVERE REDEVELPMENT ALONG THE CONVERGENCE AXIS. CONCERNING
TEMPERATURES...DID NOT NEED TO ALTER MAX TEMPS ON SUNDAY...NOR MIN
TEMPS ON SUNDAY NIGHT.

THE NEXT SUBTLE FEATURE TO WATCH IS A BOUNDARY OOZING DOWN THRU OUR
FA FROM THE NORTH LATE MONDAY AND MONDAY NIGHT...LARGELY DUE TO EWD
MOVEMENT OF AN UPPER LOW IN MANITOBA. DECIDED TO KEEP SMALL 20 POPS
GOING RIGHT ALONG THE BOUNDARY AS THERE IS QUITE A BIT OF MID LEVEL
MOISTURE. SO A COUPLE OF SHRA/TSRA MAY REACH THE GROUND.

THERE IS QUITE A BIT OF DISCREPANCY IN HOW FAR SOUTH THE VARIOUS
MODELS PUSH THIS SFC BOUNDARY SWD ON TUE. THE NAM MOVES THE CDFNT
ALL THE WAY THROUGH OUR SRN ZONES...WHEREAS THE GFS/ECMWF/GEM STALL
THE BOUNDARY AROUND I 90. THEREFORE DUE TO CONSENSUS...DID NOT PUSH
THE BOUNDARY THRU THE KSUX AND KSLB AREAS. WITH THE FRONT IN
MIND...HAVE MAX TEMPS ON TUESDAY CLOSE TO 70 IN OUR NORTH...AND 80
SOUTH. PCPN WISE...THE GFS/GEM AND ECMWF CONT TO SHOW A MCS AND
ACCOMPANYING SHORT WAVE MOVG THROUGH THIS AREA ALONG THE
AFOREMENTIONED BOUNDARY LATE TUE AND TUE NIGHT. THE ECMWF CONTS TO
SHOW THE STRONGEST DYNAMICS THRU THE SRN HALF OF OUR FA...WHEREAS
THE GFS AND GEM ARE AGREEING ON THE NRN HALF. COULD BE INTERESTING
LATE TUE AND TUE NIGHT.

IN THE EXTENDED WED THROUGH SAT...QUESTIONS REMAIN AS TO THE EXACT
TIMING OF INDIVIDUAL SHORT WAVES THROUGH A QS ZONAL PATTERN. IN
GENERAL...THE UPPER FLOW DOES BEGIN TO RIDGE OUT BY THE END OF THE
WEEK. IN THE DAILIES...THE VARIOUS MEDR MODELS EXHIBIT DIFFERENT
STRENGTHS AS TO A SYSTEM ON WED AND WED NIGHT. FOR NOW PER THE
ECMWF... KEPT THE CHC POPS GOING THAT WE HAVE IN THERE WITH HIGHER
CHCS THROUGHOUT OUR ERN ZONES. BUT ADMITTEDLY THE GFS AND GEM GLOBAL
ARE DRY NOW FOR OUR FA AS THEY WHIP A STRONG SHORT WAVE THROUGH THIS
AREA TUE NIGHT...AND SEVERELY WEAKENING THE SECOND WAVE FOR WED AND
WED NIGHT. THE ECMWF CONTS TO BE THE STRONGEST WITH THIS SECOND
SHORT WAVE. AT THIS POINT...DO NOT WANT TO START FLIP FLOPPING THAT
FAR OUT IN CASE THE ECMWF IS ONTO SOMETHING. MORE CERTAIN IS
THURSDAY AND THURSDAY NIGHT LOOK LIKE QUIET PERIODS. FOLLOWING THE
GENERAL CONSENSUS OF THE ECMWF...ANOTHER SHORT WAVE MOVES ACROSS THE
SUBTLE UPPER RIDGING ON FRIDAY NIGHT AND EARLY SATURDAY WHICH MAY
SPARK A FEW TSRA. GIVEN THE MODEL H85 TEMPS...REALLY NO STRONG WARM
OR COOL TRENDS...AND TEMPERATURES SHOULD BE FAIRLY CLOSE TO NORMAL.
/MJF

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA
LATE THIS AFTERNOON AND EVENING...PUSHING EASTWARD ACROSS THE AREA
OVERNIGHT. WILL HAVE TEMPORARY MVFR CIGS/VISBYS IN ANY THUNDERSTORM
ACTIVITY THAT OCCURS...WITH VFR CONDITIONS OUTSIDE OF THIS ACTIVITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, May 29, 11:50 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT SAT MAY 29 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-301200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1250 PM CDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...

THUNDERSTORMS WILL DEVELOP WEST OF THE JAMES RIVER LATE THIS
AFTERNOON AND EARLY EVENING...THEN MOVE SLOWLY EAST TONIGHT. SOME
SEVERE STORMS WITH HAIL UP TO GOLF BALL SIZE AND WIND GUSTS AS
HIGH AS 70 MPH ARE POSSIBLE IN SOUTHCENTRAL TO SOUTHEAST SOUTH
DAKOTA TO THE WEST OF INTERSTATE 29. ALONG AND EAST OF INTERSTATE
29...ANY THUNDERSTORMS LATER TONIGHT SHOULD NOT BE SEVERE.

FLOODING...

THUNDERSTORMS MAY PRODUCE A COUPLE INCHES OF RAIN THIS EVENING
NEAR AND WEST OF A LINE FROM CHAMBERLAIN TO HURON...WHICH COULD
CAUSE LOCALIZED FLOODING OF LOWLAND AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 6 PM WEST OF A LINE FROM
SPRINGFIELD TO DESMET SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The North Platte radar (KLNX), 180 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Gregory

When
May 29, 6:39 PM CST
Where
Gregory County, 0.85 mi SW of Dixon
Measured
1.5 in hail
Reported by
Public
Coordinates
43.370, -99.490

Hail, Gregory

When
May 29, 6:41 PM CST
Where
Gregory County, 2.94 mi NNW of Dixon
Measured
1 in hail
Reported by
Public
Coordinates
43.420, -99.500

Thunderstorm Wind, Gregory

When
May 29, 7:12 PM CST
Where
Gregory County, 0.85 mi SW of Dixon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.370, -99.490

Thunderstorm winds caused tree damage, including several branches blown down.

Thunderstorm Wind, Brule

When
May 29, 7:57 PM CST
Where
Brule County, 3.41 mi NE of Chamberlain Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.840, -99.280

Thunderstorm winds caused an unknown amount of tree damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235475, 235476, 235477, 235479.